Differential and Integral Equations

The Cauchy problem for compressible hydrodynamic-Maxwell systems: a local theory for smooth solutions

Joseph W. Jerome

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The hydrodynamic-Maxwell equations are studied, as a compressible model of charge transport induced by an electromagnetic field in semiconductors. A local smooth solution theory for the Cauchy problem is established by the author's modification of the classical semigroup resolvent approach of Kato. The author's theory has three noteworthy features: (1) stability under vanishing heat flux, which is not derivable from other theories; (2) accommodation to arbitrarily specified terminal time for the regularized problem; and, (3) constructive in nature, in that it is based upon time semidiscretization, and the solution of these semidiscrete problems determines the localization theory criteria. The regularization is employed to avoid vacuum states, and eliminated for the final results which may contract the admissible time interval. We also provide a symmetrized formulation in matrix form which is useful for applications and simulation. The theory uses the generalized energy estimates of Friedrichs on the ground function space, and leverages them to the smooth space via Kato's commutator estimate.

Article information

Differential Integral Equations, Volume 16, Number 11 (2003), 1345-1368.

First available in Project Euclid: 21 December 2012

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 76X05: Ionized gas flow in electromagnetic fields; plasmic flow [See also 82D10]
Secondary: 35Q35: PDEs in connection with fluid mechanics 47D06: One-parameter semigroups and linear evolution equations [See also 34G10, 34K30] 82D37: Semiconductors


Jerome, Joseph W. The Cauchy problem for compressible hydrodynamic-Maxwell systems: a local theory for smooth solutions. Differential Integral Equations 16 (2003), no. 11, 1345--1368. https://projecteuclid.org/euclid.die/1356060513

Export citation